Alert archive / Florida / Coastal Flood Statements in 2023

Coastal Flood Statement 2, NWS Key West, FL

March 14, 2023Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Mar 14, 2023, 10:18 AM EDT for Monroe County, Florida. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2023, 10:18 AM EDT (14:18 UTC)
Expired
Mar 15, 2023, 6:53 AM EDT
In force
21 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

910 
WHUS42 KKEY 141418
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1018 AM EDT Tue Mar 14 2023

FLZ076-077-142230-
/O.EXP.KKEY.CF.S.0001.000000T0000Z-230314T1400Z/
/O.NEW.KKEY.CF.S.0002.230314T1418Z-230315T0200Z/
Monroe Upper Keys-Monroe Middle Keys-
1018 AM EDT Tue Mar 14 2023

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Minor saltwater flooding.

* WHERE...Upper and Middle Florida Keys.

* WHEN...Through Tuesday evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
2 follow-up statements
826 
WHUS42 KKEY 150146
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
946 PM EDT Tue Mar 14 2023

FLZ077-150300-
/O.CAN.KKEY.CF.S.0002.000000T0000Z-230315T0200Z/
Monroe Middle Keys-
946 PM EDT Tue Mar 14 2023

...COASTAL FLOOD STATEMENT IS CANCELLED...

Water levels have dropped below statement levels across the 
Middle Florida Keys. 

$$

FLZ076-151000-
/O.EXT.KKEY.CF.S.0002.000000T0000Z-230315T1500Z/
Monroe Upper Keys-
946 PM EDT Tue Mar 14 2023

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY 
MORNING...

* WHAT...Minor saltwater flooding.

* WHERE...Upper Keys.

* WHEN...Through Wednesday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
896 
WHUS42 KKEY 151053
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
653 AM EDT Wed Mar 15 2023

FLZ076-151200-
/O.CAN.KKEY.CF.S.0002.000000T0000Z-230315T1500Z/
Monroe Upper Keys-
653 AM EDT Wed Mar 15 2023

...COASTAL FLOOD STATEMENT IS CANCELLED...

Water levels have dropped below statement levels across the 
Bayside of the Upper Keys.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Mar 14, 9:26 AM EDT, 52 minutes earlier.

Area forecast discussion, Mar 14, 9:26 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Key West FL
926 AM EDT Tue Mar 14 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 930 AM EDT Tue Mar 14 2023

The front has passed south of the Florida Keys this morning, and
is currently residing just south of the islands in the vicinity of
the reef tract. Most of the islands received little to no rainfall
as the front pushed through, extending the long dry streak for
most of the area. However, a broken line of showers has developed
along the boundary over the toasty warm waters south of the
islands. There are a few lingering MVFR ceilings, mainly over the
Lower Keys, but they should clear out over the next few hours.

The morning sounding at Key West was launched post frontal, and
showed ample moisture still lingering overhead. Relative humidity
values in the lowest 300 mb was above 80 percent with some
buoyancy available, but mainly in the mid troposphere.
Equilibrium level was low, around 30 kft, as there is some drier
air in the upper troposphere. This should limit thunderstorm
development, and indeed there has not been any lightning so far
this morning. Given the above, a few showers over the islands
still remain a possibility, with most showers this afternoon
remaining out over the warmer waters of the Florida Straits.

With the zonal flow aloft, the front will stall over the area and
begin to lose definition, with the associated moisture remaining
for the next 24 to 36 hours. By Thursday morning a progressive
shortwave should kick out the remnants of the frontal boundary
bringing drier air for the remainder of the work week.

&&

.MARINE...
Issued at 930 AM EDT Tue Mar 14 2023

Light to gentle northwesterly to northerly breezes can be
expected over the Florida Keys nearshore waters through this
afternoon and evening. Winds will clock to a more northeasterly
orientation overnight. Isolated showers are possible, with a
slight chance of a brief thunderstorm, mainly over the Florida
Straits.

&&

.AVIATION...
(12Z TAFS)
Issued at 930 AM EDT Tue Mar 14 2023

VFR will be the prevailing condition at both the Key West and
Marathon terminals through this afternoon and into this evening.
There is a chance of brief MVFR conditions in passing showers this
afternoon and evening. Surface winds will be out of the north
northwest to north between 5 and 10 mph this afternoon and
evening, becoming northeasterly overnight.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Devanas
Aviation/Nowcasts....BT
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Mar 14, 4:22 AM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
422 AM EDT Tue Mar 14 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-150930-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
422 AM EDT Tue Mar 14 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible today and tonight. The
primary hazards will be lightning and locally gusty winds.

Otherwise, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms will be possible Saturday night and Sunday.
The primary hazards will be lightning and locally gusty winds.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:12 AM EDTSpecial Marine WarningKEY48 min

Nearby

Coastal Flood Statements in Florida, 2023Every coastal flood statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.